Subscribe
Call Us: 02380 97 07 33

Take note: PPIs and emerging issues

by Kazeem Olalekan MRPharmS

In August 2009 we reported a potential interaction between Proton pump inhibitors (PPI) and Clopidogrel. Subsequent to that report, Lancet concluded that PPI does not interfere with the clinical benefits of clopidogrel. The case frustrated me because in one week I was asking my GPs to review prescribing and in the other week, the evidence indicated this was unnecessary. The lesson from that saga is that the regulatory bodies need to be doubly clear about the totality of evidence before making recommendation.

The current advice from the CHMP (EU Committee for Medicinal Products for Human Use) is:

  • Concomitant use of clopidogrel and omeprazole or esomeprazole is to be avoided unless considered essential.
  • Prescribers should check that patients prescribed clopidogrel are not buying over-the-counter omeprazole.
  • Pharmacists should check whether patients buying omeprazole are taking clopidogrel.
  • PPIs other than omeprazole or esomeprazole; H2 blockers; or antacids should be considered in patients taking clopidogrel.
  • Use of other known CYP2C10-inhibiting medicines with clopidogrel is discouraged as they are expected to have a similar effect as omeprazole and esomeprazole.

That said, there are a number of emerging issues with PPIs which were highlighted by the MHRA recently:

Report of hypomagnesaemia with PPI in long-term use

Prolonged use of proton pump inhibitors (PPIs) has been associated with hypomagnesaemia. Healthcare professionals should consider measuring magnesium levels before starting PPI treatment and repeat measurements periodically during prolonged treatment, especially in those who will take a PPI concomitantly with digoxin or drugs that may cause hypomagnesaemia (eg, diuretics).

Advice for healthcare professionals: 

  • Consider measurement of magnesium levels before starting PPI treatment and periodically during prolonged treatment, especially in those who will take a PPI concomitantly with digoxin or drugs that may cause hypomagnesaemia (eg, diuretics)
  • Take into account any use of PPIs obtained over-the-counter

Advice for patients:

  • If you are currently taking non-prescription PPIs, do not use them for more than 4 weeks without consulting a doctor
  • See your doctor if you experience symptoms of hypomagnesaemia (eg, muscle twitches, tremors, vomiting, tiredness, loss of appetite) while taking PPIs

Increased risk of bone fracture with PPI in long-term use – An epidemiological evidence

There is recent epidemiological evidence of an increased risk of fracture with long-term use of PPIs. Patients at risk of osteoporosis should be treated according to current clinical guidelines to ensure they have an adequate intake of vitamin D and calcium

Advice for healthcare professionals:

  • Treat patients at risk of osteoporosis according to current clinical guidelines and ensure they have an adequate intake of vitamin D and calcium
  • Take into account any use of PPIs obtained over-the-counter

Advice for patients:

  • If you are currently taking non-prescription PPIs, do not use them for more than 4 weeks without consulting a doctor
  • Consult your doctor to make sure you are taking enough vitamin D and calcium

The current issues with PPI does not require the stopping of PPI, rather it is about monitoring for magnesium and mitigating against fracture by taking vitamin D and calcium.

Leave a Reply

Disclaimer

The information on this site is provided 'as is' Whilst we stake our reputation on producing the most accurate information (and employ reasonable care and skill in providing this site's content), we cannot warrant that the information is accurate, complete and up to date. Neither can we guarantee uninterrupted performance and durability.
Click here to read our complete terms and conditions.